We have all experienced episodes of acute diarrhoea (diarrhea) caused by a gut infection or by something we have eaten that disagrees with us: it usually clears up within a few days. This article is about diarrhoea that continues for longer - what doctors call ‘chronic diarrhoea’.
You have chronic (persistent) diarrhoea if:
- Your poo (stools) is more liquid than usual and/or
- You are passing faeces more than three times a day and
- These symptoms have continued for more than 4 weeks.
If your main problem is leakage of faeces (and this often occurs in chronic diarrhoea) see our page on Faecal incontinence.
Causes of chronic diarrhoea
Irritable bowel syndrome (also known as IBS), is one of the commonest causes of chronic diarrhoea. If you have abdominal pain as well as leakage of faeces, then IBS is a strong possibility. The pain of IBS can occur anywhere in the abdomen, but it is usually felt low down on the right or left side. Passing wind or opening the bowels often relieves it. People with IBS often have to rush to the toilet, and some leakage is common. There is also often a ‘morning rush’ – the bowels have to be opened urgently several times on rising and after breakfast. For more information, look at our section on Irritable bowel syndrome.
Anxiety. We all know that tension and anxiety can affect our bowels. If you are going through an anxious or stressful period, you may find that diarrhoea is one of your symptoms.
‘Microscopic colitis’ is a condition you may not have heard of, because it has only recently been recognized as a common reason for chronic diarrhoea. It affects older people and causes watery diarrhoea. Sufferers often have to get up in the night to pass faeces. It may get better after a few months, or may continue in bouts for years. It seems to be more common in people who have had a thyroid problem, or who take certain medications (e.g. non-steroidal anti-inflammatory drugs, some antidepressants, beta-blockers, statins) (Age & Ageing 2010;39:162-8).
Medications of various sorts may be the reason for loose stools. Here are some of the commonest culprits:
- Non-steroidal anti-inflammatory drugs (NSAIDs)
- Some antidepressants, especially selective serotonin reuptake inhibitors (SSRIs) and lithium
- ACE-inhibitors (for blood pressure)
- Proton pump inhibitors (PPIs) (for stomach problems)
- Metformin (for diabetes)
- Beta-blockers (linked with microscopic colitis).
If you are taking any of these medications, do not stop them without talking to your doctor, because they may be essential for your health.
Infections can sometimes cause chronic diarrhoea. Giardia (pronounced gee- ar-dee-a) is a tiny parasite that occurs worldwide but is more common in tropical countries. Wind as well as loose faeces is likely, and you may lose weight. If you have recently been in hospital or have had a lot of antibiotics, your doctor will consider whether you have an infection with the bacterium Clostridium difficile. After any severe gut infection, even when the infection has cleared up, you can develop IBS (post-infective irritable bowel) or lactose intolerance for a while.
Coeliac disease is an allergy to gluten (present in wheat, barley and rye). It can occur at any age. The allergy damages the lining of the gut, so fats and other substances (such as iron and vitamins) are not absorbed properly. This can result in diarrhoea, bloating and loss of weight.
Lactose intolerance can cause diarrhoea, often with abdominal discomfort, bloating, wind and tummy rumbling. Lactose is a sugar in milk, and we digest it with our ‘lactase’ enzyme that is produced in the gut. Babies normally have plenty of this enzyme, but in some people it gradually declines after weaning. If the enzyme is deficient, the lactose will remain in the gut in its undigested form, which leads to the symptoms. Symptoms often come on in young adulthood. A period of lactose intolerance can also follow a gut infection.
Other causes. We all need to be aware that any change in the frequency or consistency of faeces (constipation or diarrhoea) could be a sign of bowel cancer, so that we don’t ignore it. Diseases that cause inflammation of the gut - ulcerative colitis and Crohn’s disease - are other conditions that your doctor will consider.
What you can do to help yourself
- Check your diet and any medications you are on (but don’t stop medications without talking to your doctor first).
- Look at your faeces to see if there is any blood or mucus with them or in them. If so, it could be something simple like piles, but it could also be a sign of bowel cancer, ulcerative colitis or Crohn’s disease. So if there is any blood you need to see your doctor straight away. Also see our section on Anal bleeding.
- Try a probiotic. These are supplements (sometimes in the form of a yoghurt drink) that contain ‘friendly’ bacteria, to restore the balance of bacteria in the gut. They can be particularly helpful if your have been taking a lot of antibiotics.
- If you think your symptoms are related to milk, you could try lactose-free milk (available in supermarkets) to see if it helps. Most people with lactose intolerance can actually take up to 240 mL of normal milk without any symptoms; it just needs trial and error to find out your own level of intolerance. It may help to take only a little at a time, and to take it with other foods. Yoghurt, curds and cheeses are often better tolerated. Experts advise gradually increasing your intake of milk; this will lead to changes in the gut that reduce the lactose intolerance. (British Medical Journal 2007;334:1331-2).
- Loperamide is a medication that prevents the bowel muscle squeezing too strongly, and makes the faeces more solid. It can be bought from pharmacies. It would not be advisable to take it all the time, but it is very useful for occasions where you might be particularly worried about diarrhoea.
- Make an appointment to see your doctor. Anyone whose diarrhoea has lasted for a month needs a medical check-up.
What your doctor can do
Chronic diarrhoea is a very common problem, and your doctor is trained to sort out the possible causes for you, so don’t feel shy about discussing it.
If you are aged 45 or older, or if your symptoms are in any way unusual, your doctor will organize a colonoscopy. This is done in hospital, and involves the passage of a narrow tube with a tiny video-camera into the anus (back passage) and then up into the lower part of the gut. You will be given some special laxatives to take beforehand to clear the gut, so the doctor can have a good view of the lining of the gut and take samples for examination in the laboratory. In most cases, sedation is given through a vein at the start of the procedure to minimize any discomfort or anxiety.
The treatment will of course depend on the probable cause of your diarrhoea. If no specific cause is found, your doctor may suggest a medication to slow the movement of the gut.
Written by: Margaret Stearn
Edited by: Margaret Stearn
Last updated: Friday, March 8th 2013
Useful contacts for Diarrhoea (chronic/long-term)
Click to see all the contacts that you may find useful in relation to chronic diarrhoea
19 people have
tackled this problem!
Tell us your thoughts
Did you find what you were looking for?
Add a comment
Please note we cannot answer your questions directly. If you are concerned, please talk to your doctor.
Share your stories, tips and solutions here to help others tackle it, move on. As all comments are moderated, there will be a delay before your comment appears.